Montana, 2004

Flash Flood in Montana, May 29, 2004

May 29, 2004 · NWS GGW · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 28, 7:50 PM MST, 5 hours 10 minutes earlier.

Area forecast discussion, May 28, 7:50 PM MST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
850 PM MDT FRI MAY 28 2004

.SHORT TERM...FOR NORTHEAST MONTANA
BUSY EVENING WITH SEVERE WEATHER. GOING FORECAST LOOKS IN GOOD SHAPE
AND THUS NO UPDATES. CONVECTIVE PRECIPITATION OCCURRING OVER THE
EASTERN TWO-THIRDS OF THE CWA UNDER A WATCHFUL EYE FOR FLASH FLOOD
POTENTIAL NOW.  JAMBA

.PREVIOUS DISCUSSION...
APPEARS THAT A FAIRLY WET SCENARIO SETTING UP FOR NORTHEAST MONTANA.
FIRST PART IS CONVECTIVE EVENT THAT IS JUST BEGINNING. SURFACE TROF
OVER THE CWA PRESENTLY WITH SOUTHWEST FLOW ALOFT RETURNING AS UPPER
RIDGE AXIS MOVES EAST AND TROF CARVES INTO WASHINGTON AND OREGON.
WATER VAPOR IMAGERY SHOWING MOISTURE PLUME HEADED DIRECTLY FOR THE
AREA. SUN HAS COME OUT EARLY THIS AFTERNOON AND HAS MADE FOR SOME
RAPID HEATING...AND ATMOSPHERIC DESTABILIZATION. LOW LEVEL THETA-E
RIDGE POKING UP ACROSS THE REGION FROM THE SOUTH SOUTHEAST. SPECIAL
19Z UPPER AIR RUN HAS COME IN SHOWING ONLY VERY MARGINAL SEVERE
WEATHER POTENTIAL AS TWO INVERSION SHOWING UP...ONE AROUND 3K FEET
AND ANOTHER NEAR 11K FEET. THESE ARE DEFINITELY LIMITING SEVERE
WEATHER FACTORS. ALSO THE LIFTED INDEX WAS ONLY -1. HOWEVER...
PRECIPITABLE WATER VALUE HAS GONE UP FROM THIS MORNINGS .70 TO .79
INCH. ADDITIONALLY...WIND ALOFT QUITE FLAT MEANING STORMS WILL NOT
EXACTLY BE WHISKING THRU...THUS ENHANCING A FLASH FLOOD POTENTIAL.

COLD FRONT DUE TO COME ACROSS THE AREA OVERNIGHT WITH SHOWERS AND
STORMS LIKELY CONTINUING WITH GOOD FRONTOGENETIC FORCING INDICATED.
TOMORROW SURFACE TROF MOVES EAST INTO THE DAKOTAS WITH UPPER LOW
MOVING ABOUT OVERHEAD. MODELS HAVE SOME NORTH-SOUTH VARIANCE WITH
THIS POSITION...BUT OVERALL RIGHT NOW ABOUT OVERHEAD A GOOD MIDDLE
GROUND. RAIN WILL WRAP AROUND THIS LOW AND AS IT MOVES SLOWLY EAST
WE SHOULD EXPERIENCE SOME GOOD WRAPAROUND RAIN THRU SUNDAY. A DRY
SLOT THAT IS EXPECTED TO ROTATE THRU THE AREA TOMORROW COULD PROVE A
BIT PROBLEMATIC AS TIMING...AND EVEN EXISTENCE...OF SUCH QUITE OFTEN
DIFFICULT TO DETERMINE THIS FAR OUT. FOR NOW WILL DOWNPLAY POPS TO
CHANCE SATURDAY...THEN RAISE AGAIN SATURDAY NIGHT AND SUNDAY AS THIS
DRY SLOT ROTATES OUT AND MORE RAIN ROTATES IN. TEMPERATURES TO BE
COOL BEHIND TONIGHTS FRONT FOR THE WEEKEND WITH 55 TO 60 RANGE A
GOOD GENERALIZATION. WIND COULD GET A BIT STRONG AND GUSTY AT TIMES
WITH GOOD PRESSURE GRADIENT EXISTING OVER EASTERN MONTANA AS THE LOW
MOVES SLOWLY OFF TO THE EAST. DOES APPEAR A COOL AND WET WEEKEND IS
UNFOLDING.

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
THE CLOSED UPPER LOW...NEARLY VERTICALLY STACKED...MOVING SLOWLY
EAST IS STILL THE DOMINATE FEATURE EARLY IN THE PERIOD. MODELS IN
GOOD AGREEMENT...SOME DISAGREEMENT WITH BACKWASH DETAILS WITH WRAP
AROUND MOISTURE. EXPECT THERE WILL BE PRECIP AND CLOUDCOVER
LINGERING LONGER THAN PREVIOUSLY FORECAST...WHICH IS TYPICAL IN THIS
PATTERN. GUSTY NW WINDS...HEAVY CLOUDCOVER...COOL AIRMASSES...AND
PRECIP LINGERING MONDAY AND TUESDAY. HAVE ADJUSTED GRIDS FOR SUCH.
THIS SHOULD HOLD HIGHS WELL BELOW NORMAL FOR END OF MAY/FIRST OF
JUNE AS THICKNESSES DOWN BELOW 550 DM MONDAY AND TUESDAY. TIGHT
SURFACE GRADIENTS DUE TO PROXIMETRY OF LOW TO OUR EAST AND 850 MB
WINDS 30-35 KT...TO KEEP IT WINDY AS WELL MONDAY AT LEAST.

THE INFLUENCE OF THE UPPER LOW BEGINS TO WANE STARTING WEDNESDAY AS
IT MOVES FURTHER EAST AND UPPER RIDGE DEVELPS OVER THE WESTERN
STATES. 500 MB HEIGHTS AND THICKNESSES STEADILY CLIMB THROUGH THE
REMAINDER OF THE EXTENDED PERIOD. SURFACE RIDGING WILL BE WEAK AND
CENTERED TO OUR NORTH...WHICH WILL KEEP WINDS DOWN AND SLOW WARMING
SOMEWHAT...BUT HIGHS SHOULD CLIMB ABOVE NORMAL BY FRIDAY. SIMONSEN

&&

HYDRO...FLASH FLOOD WATCH REMAINS UP FOR THIS EVENING AND TONIGHT
WITH CONVECTIVE SCENARIO AND GOOD RAIN PRODUCERS EXPECTED. WILL NEED
TO WATCH RAINFALL DISTRIBUTION FOR POTENTIAL SMALL STREAM FLOOD
WARNINGS IN ADDITION TO ANY FLASH FLOOD WARNINGS THAT MAY BE NEEDED.
AFTER CONFERRING WITH MISSOURI BASIN RIVER FORECAST CENTER IT
APPEARS ENUF TIME WOULD EXIST BETWEEN ANY HEAVY RAINFALL TONIGHT AND
ANY FLOODING OF THE MILK TO DELAY A FLOOD WATCH UNTIL THE TONIGHT
PACKAGE...OR EVEN TOMORROW...AS NO FLOODING WOULD BE EXPECTED UNTIL
AT LEAST SUNDAY IN HINSDALE. WOULD FULLY EXPECT THO THAT BEFORE THIS
APPROACHING LOW PRESSURE SYSTEM EXITS THAT MORE HYDRO WATCHES AND
WARNINGS WILL BE NEEDED AS QPF VALUES LOOK TO BE MORE THAN ENUF.

&&

CLIMO...THROUGH MAY 27TH THE AVERAGE TEMPERATURE AT GLASGOW THIS MAY
HAS BEEN 49.7 DEGREES...WHICH IS 5.0 DEGREES BELOW AVERAGE. SO FAR
IT HAS BEEN THE COOLEST MAY AT GLASGOW SINCE 1916 WHEN THE AVERAGE
TEMPERATURE WAS 49.4 DEGREES. GIVEN THE FORECASTED TEMPERATURES
THROUGH THE END OF THE MONTH IT APPEARS LIKELY THAT THIS MONTH WILL
END UP IN THE TOP TEN COLDEST MAYS SINCE RECORDS BEGAN IN 1893.  A
TOTAL OF 2.94 INCHES OF LIQUID PRECIPITATION HAS FALLEN SO FAR THIS
MONTH AT KGGW...INCLUDING 3 INCHES OF SNOW. PRECIPITATION HAS BEEN
NEARLY TWICE AVERAGE. GIVEN THAT ADDITIONAL PRECIPITATION IS LIKELY
THE NEXT FEW DAYS...THERE IS A CHANCE THAT WE WILL END UP WITH THE
WETTEST MAY SINCE 1953 WHEN 4.92 INCHES OF RAIN FELL. THE ALL-TIME
RECORD RAINFALL FOR THE MONTH OF MAY IS 5.69 INCHES...SET IN 1906. CB

&&

.GGW WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR FLASH FLOODING
FOR ALL ZONES 4 PM TODAY THRU 4 AM SATURDAY.

&&
Hazardous weather outlook, May 28, 2:00 PM MST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
300 PM MDT FRI MAY 28 2004

MTZ016>027-059>062-291200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-DANIELS-
DAWSON-EASTERN ROOSEVELT-GARFIELD-MCCONE-NORTHERN PHILLIPS-
NORTHERN VALLEY-PETROLEUM-PRAIRIE-RICHLAND-SHERIDAN-
SOUTHWEST PHILLIPS-WESTERN ROOSEVELT-WIBAUX-
300 PM MDT FRI MAY 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MONTANA

.DAY ONE...
THERE IS A FLOOD WATCH FOR FLASH FLOODING IN EFFECT FROM 4 PM TODAY
THROUGH 4 AM SATURDAY. THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
EVENING. IN ADDITION TO HEAVY RAIN THAT COULD CAUSE FLASH
FLOODING...AN ISOLATED SEVERE THUNDERSTORM OR TWO PRODUCING LARGE
HAIL IS POSSIBLE. REFER TO GTFFFAGGW OR WGUS65 KGGW FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...
OVER THE REMAINDER OF THE MEMORIAL DAY WEEKEND...A PROLONGED RAINFALL
WILL RESULT IN RISING WATER LEVELS ON AREA RIVERS AND CREEKS. REFER
TO GTFESFGGW OR FGUS75 KGGW FOR FURTHER DETAILS.

In the hours before

Local storm report, May 28, 7:10 PM MST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
810 PM MDT FRI MAY 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             7 N SAVAGE              47.55N 104.34W
05/28/2004  0.75 INCH        RICHLAND           MT   TRAINED SPOTTER

&&

BOGEL
Local storm report, May 28, 8:28 PM MST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
928 PM MDT FRI MAY 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             7 SW WEST FORK          48.62N 106.02W
05/28/2004  0.75 INCH        DANIELS            MT   TRAINED SPOTTER

&&

BOGEL
Local storm report, May 28, 11:54 PM MST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1254 AM MDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             7 SW WEST FORK          48.62N 106.02W
05/28/2004  0.75 INCH        DANIELS            MT   TRAINED SPOTTER

0745 PM     FLASH FLOOD      5 N SAVAGE              47.53N 104.34W
05/28/2004                   RICHLAND           MT   TRAINED SPOTTER

            ABOUT A FOOT OF WATER ACROSS HIGHWAY 16.

0730 PM     HAIL             23 N WIBAUX             47.32N 104.19W
05/28/2004  0.88 INCH        WIBAUX             MT   PUBLIC

0700 PM     HAIL             7 N SAVAGE              47.55N 104.34W
05/28/2004  0.75 INCH        RICHLAND           MT   TRAINED SPOTTER

&&

BOGEL

The radar

The Glasgow radar (KGGW), 102 km away, was scanning. The volume nearest the first event began at 08:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Daniels

When
May 29, 1:00 AM MST to 2:00 AM MST
Where
Daniels County, Peerless
Reported by
GENERAL PUBLIC
Coordinates
48.784, -105.549 (the zone’s center; the record gives no point)

Part of a local road in Peerless was washed out.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2004Every state in 2004This day in weather historyWarnings in Montana, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393658.